Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 11, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 8, 2004, 3:41 PM EDT for Russell County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2004, 3:41 PM EDT (19:41 UTC)
- Expired
- Jun 8, 2004, 5:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Russell County, VA
The radar
The Jackson,KY radar (KJKL), 130 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1197 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 081942 FFWMRX VAC167-082145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 341 PM EDT TUE JUN 8 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... RUSSELL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 545 PM EDT * AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN NEAR CLEVELAND...OR 4 MILES NORTH OF LEBANON. THE THUNDERSTORM PRODUCING THE FLASH FLOOD WAS NEARLY STATIONARY. * LOCATIONS IN THE WARNING INCLUDE... CLEVELAND...LEBANON...ROSEDALE...HANSONVILLE...CASTLEWOOD...ST. PAUL...HONAKER...DYE NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAVE FALLEN OVER THE PAST HOUR. AN ADDITIONAL INCH TO TWO INCHES OF RAIN WILL BE POSSIBLE OVER THE NEXT HOUR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. LAT...LON 3677 8229 3694 8177 3714 8191 3693 8236 $$ DMG
2 follow-up statements
000 WGUS74 KMRX 082045 FFSMRX VAC167-082145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 442 PM EDT TUE JUN 8 2004 ...A FLASH FLOOD WARNING CONTINUES FOR RUSSELL COUNTY UNTIL 545 PM EDT... AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING VERY HEAVY RAIN IN RUSSELL COUNTY NEAR LEBANON. THE THUNDERSTORM PRODUCING THE FLASH FLOOD WAS NEARLY STATIONARY. LOCATIONS IN THE WARNING INCLUDE...LEBANON...HANSONVILLE... CLEVELAND...CASTLEWOOD... NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 3 TO 4 INCHES OF RAIN HAVE FALLEN OVER THE PAST 3 HOURS. AN ADDITIONAL 1 TO 2 INCHES OF RAIN ARE POSSIBLE OVER THE NEXT 1 HOUR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. LAT...LON 3676 8202 3694 8196 3705 8228 3679 8236 $$ GH
000 WGUS74 KMRX 082154 FFSMRX VAC167-082215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 548 PM EDT TUE JUN 8 2004 ...THE FLASH FLOOD WARNING FOR RUSSELL COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL HAS DIMINISHED ACROSS THE WARNED AREA...THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. LIGHT RAIN WILL CONTINUE FOR ANOTHER 1 TO 2 HOURS...BUT ADDITIONAL ACCUMULATION WILL BE LESS THAN ONE QUARTER OF AN INCH. SOME MINOR FLOODING WILL CONTINUE...BUT THE THREAT OF SERIOUS FLOODING HAS ENDED. DO NOT DRIVE WHERE WATER COVERS THE ROAD. TURN AROUND...DONT DROWN. NEVER TRY TO CROSS A FLOODED AREA ON FOOT. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3694 8231 3672 8235 3698 8178 3712 8192 $$ GH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:23 PM EDT, 18 minutes earlier.
Area forecast discussion, Jun 8, 3:23 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT TUE JUN 8 2004 .SHORT TERM...(TONIGHT AND WEDNESDAY)...THE UPPER LEVEL LOW THAT WAS CENTERED JUST TO THE SOUTH OF MURPHY NC THIS MORNING HAS MOVED LITTLE TODAY AND IS EXPECTED TO MOVE ONLY SLOWLY TO THE SE OVERNIGHT. AS A RESULT...WE WILL LIKELY SEE SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE INTO THE OVERNIGHT HOURS...MAINLY ACROSS THE MOUNTAINOUS LOCATIONS. THE BEST LIFT ASSOCIATED WITH THIS SYSTEM WILL REMAIN ALONG THE MOUNTAIN RIDGES THROUGH THE SHORT TERM. FOR TOMORROW...CONCERN IS FOR WHERE TO PAINT POPS. THE ETA MODEL APPEARS TO BE THE MODEL OF CHOICE AFTER CONSULTATION WITH SURROUNDING OFFICES. HOWEVER...THE ETA MODEL IS DRYING THE FA OUT QUITE A BIT AND HAVE DECIDED TO GO WITH CHANCE POPS DUE TO THE CONTINUED LIFT IN THE REGION AND POSSIBILITY OF AFTERNOON CONVECTION. WITH LITTLE UPPER-LEVEL WINDS...WILL NEED TO MONITOR SOME LOCATIONS THAT MAY HAVE SMALL SCALE FLOODING CONCERNS OVER THE NORTHERN SECTIONS OF THE CWA. DO NOT ANTICIPATE A LARGE FLOOD THREAT...THOUGH IF ONE OF THESE STORMS DOES MANAGE TO SIT OVER ONE LOCATION...AS THEY HAVE DONE TODAY....WE COULD EXPERIENCE LOCALIZED PROBLEMS. TEMPERATURES FOR THE NEXT 24 HOURS WERE TRENDED TOWARD MAV GUIDANCE...BASED ON PERSISTENCE...WITH LITTLE CHANGE EXPECTED THROUGH TOMORROW. PATCHY FOG WILL ALSO BE A CONCERN IN THE NORMALLY FOG PRONE AREAS. MAX TEMPS TOMORROW LOOK TO FALL RIGHT IN LINE WITH MAV GUIDANCE ONCE AGAIN AS RUNS FROM MET AND FWC ALL ARE WARMING UP THE ENTIRE CWA WAY TO MUCH CONSIDERING THE AMOUNT OF CLOUDS EXPECTED TO LINGER TOMORROW. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)...UPPER LEVEL LOW STILL APPARENT OVER NC/SC WEDNESDAY NIGHT AND THURSDAY WITH MORE SHORTWAVES MOVING EAST ACROSS THE FORECAST AREA. GFS MODEL SHOWS A MUCH STRONGER SHORTWAVE MOVING THROUGH WEDNESDAY NIGHT AND EARLY THURSDAY. PREFER THE ETA WHICH IS MUCH WEAKER MOVING A SHORTWAVE THROUGH THURSDAY. A WEAK FRONT WILL MOVE SOUTH INTO THE OHIO VALLEY WITH THE EASTERN EDGE NEAR SW VA COUNTIES BY EARLY FRIDAY AND LINGER THEIR MOST OF THE WEEKEND. THIS SHOULD AID IN CONVECTIVE DEVELOPMENT AND CLOUD COVER. TEMPERATURES WILL BE A LITTLE COOLER DURING THE DAY DUE TO CLOUDS AND A SLIGHTLY BETTER CHANCE OF SHOWERS AND THUNDERSTORMS. HAVE KEPT RAIN CHANCES AT 30 TO 50 PERCENT THROUGH SUNDAY WITH HIGHEST CHANCES NORTHEAST NEAR THE FRONTAL BOUNDARY. .EXTENDED TERM...(SUNDAY NIGHT THROUGH TUESDAY)...PERIOD STARTS OFF WITH A WARM FRONT PROGGED JUST TO THE NORTH OF THE VIRGINIA BORDER. THIS FRONT SHOULD PROVIDE FOR A FOCUS FOR AFTERNOON CONVECTIVE ACTIVITY WITH THE WARM HUMID AIRMASS IN PLACE. THIS FAR OUT THOUGH...MOS POPS TEND TO BE A LITTLE TOO HIGH AND HAVE CUT THOSE BACK TO GO 40 POPS UP NORTH FOR MONDAY AND 30S DOWN IN THE SOUTH. BY TUESDAY MORNING...HPC AND THE MODELS ADVERTISE AN APPROACHING COLD FRONT SWINGING THROUGH THE FORECAST AREA. WILL ACCEPT THE ONCOMING FRONT BUT WILL GO SLIGHTLY SLOWER THAN THE HPC DEPICTION AND MOVE THE FRONT THROUGH THE REGION TUESDAY AFTERNOON BY 18Z. AT THIS TIME WILL ONLY INCREASE POPS TO 40 AREA WIDE AND THEN TAPER THEM DOWN BY WEDNESDAY MORNING FROM WEST TO EAST. BY WEDNESDAY AFTERNOON MOST OF THE AREA WILL BECOMING CLEAR AND A LITTLE COOLER AND DRIER. THANKS TO SURROUNDING OFFICES FOR THE CHAT THIS MORNING. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 68 85 69 84 / 20 30 20 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 67 83 69 81 / 20 30 20 40 OAK RIDGE, TN 67 82 68 81 / 20 30 20 40 TRI CITIES AIRPORT, TN 63 82 63 78 / 30 30 20 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && KG/DMG/TD
Hazardous weather outlook, Jun 8, 5:08 AM EDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 508 AM EDT TUE JUN 8 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-091000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 508 AM EDT (408 AM CDT) TUE JUN 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.